Georgia, 2012

Tornado in Georgia, March 23, 2012

March 23, 2012 · NWS TAE · 1 event in 1 county or zone

A strong upper level low coupled with moderate wind shear aided in the development of a few strong to severe storms across the tri-state area. The severe storms remained across southeast Alabama and southwest Georgia with one weak tornado occurring in Early county, GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong upper level low coupled with moderate wind shear aided in the development of a few strong to severe storms across the tri-state area. The severe storms remained across southeast Alabama and southwest Georgia with one weak tornado occurring in Early county, GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 23, 10:30 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 23, 10:30 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EDT Fri Mar 23 2012

.UPDATE...Band of showers and thunderstorms, associated with the
deep upper low over the Missouri, has finally begun to push into
the southeast Alabama and the eastern Florida Panhandle. Several
storms just outside of the forecast area have exhibited strong
rotation over the past several hours, so the situation will be
monitored closely as activity spreads farther east. 12Z sounding
and latest SPC meso-analysis suggests CAPE of 1500+j/kg this
afternoon to the east of the current line. Fortunately, low- and
deep-layer shear also drops off dramatically with eastward extent.
This should limit the coverage of severe wx. However, an isolated
severe storm or two cannot be ruled out, especially over SE
Alabama and the panhandle.

Updated the grids this morning to account for ongoing conditions,
with higher PoP to the west, and slightly lower PoPs to the east.
Otherwise, no signficant changes needed this morning.

&&

.AVIATION...Showers and thunderstorms will begin to impact KDHN by
early afternoon, with gusty winds and low cigs possible.
Otherwise, scattered TSRA will be possible near the remainder of
the terminals by late afternoon. VFR conditions are anticipated
away the storms into the evening. Additional storms are expected
on Saturday.

&&

.MARINE...Winds and seas have continued to diminish over the
waters this morning as the gradient weakens ahead of the
approaching front. No signficant changes were needed for the
marine forecast this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   84  63  80  57  82 /  40  40  60  40   0
Panama City   78  67  77  62  77 /  50  50  60  20   0
Dothan        81  63  81  56  81 /  60  50  50  20   0
Albany        82  63  79  55  80 /  60  50  70  50  10
Valdosta      83  60  80  58  80 /  40  40  70  50  20
Cross City    85  62  81  65  81 /  30  20  50  40   0
Apalachicola  76  68  76  65  77 /  30  30  50  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Camp/Mroczka
Hazardous weather outlook, Mar 23, 3:09 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 AM EDT FRI MAR 23 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-240815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
409 AM EDT FRI MAR 23 2012 /309 AM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE FLORIDA
BEACHES TODAY. A COLD FRONT WILL MOVE INCH CLOSER TO THE WESTERN
FORECAST AREA THROUGH TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG WITH GUSTY WINDS ARE EXPECTED. SOME OF THESE
STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH DAMAGING GUSTS THE
MAIN ISSUE. THEIR FOCUS WILL BE ACROSS SOUTHEAST ALABAMA AND
ADJACENT SOUTHWEST GEORGIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL SWEEP FROM WEST TO EAST ACROSS THE REGION
THROUGH LATE SATURDAY NIGHT OR EARLY SUNDAY MORNING. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS AND GUSTY WINDS WILL PRECEDE
THE FRONT ON SATURDAY. WIDESPREAD SEVERE WEATHER WITH THIS SYSTEM
IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS MAY BE SEVERE INTO
SATURDAY EVENING WITH THE FOCUS ACROSS SOUTHERN GEORGIA AND THE
INLAND WESTERN BIG BEND. A DRIER AIR MASS ALONG WITH COOLER
TEMPERATURES WILL FILTER INTO THE REGION SUNDAY INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Local storm report, Mar 23, 2:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TORNADO          14 SW DOTHAN            31.08N 85.56W
03/23/2012                   GENEVA             AL   LAW ENFORCEMENT

            911 CALL CENTER HAD REPORTS OF HOUSES WITH MINOR DAMAGE
            AND ROOFS DAMAGED AT/NEAR 1984 N COUNTY RD 49. TREES DOWN
            NEAR INTERSECTION OF COUNTY RD 73 AND SCOTT RD.

&&

MOORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Early

When
March 23, 2:20 PM EST to 2:30 PM EST
Where
Early County, 2.11 mi SSW of Kolomoki Mounds State Park to 1.43 mi WSW of Colomokee
Rating
EF0
Path length
3.55 mi
Path width
25 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.434, -84.949

Law enforcement observed this tornado. This tornado tracked across a rural area of Early county just south of Kolomoki Mounds State Park. Only minor damage was reported in the form of trees down and minor roof damage to a couple of structures. The damage was consistent with an EF0 tornado with winds around 80 mph. Monetary damage was estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyThe tornado archive for Georgia, 2012Warnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362795.